MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0306
Medical Device Problem Codes Mechanical Problem (1384); Difficult to Remove (1528)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pusher assembly was kinked in multiple locations along its length.The smart coil was successfully detached and, therefore, no functional analysis was performed.Conclusions: evaluation of the returned sch1 revealed no damage to the handle.The handle was tested using the handle fixture and functioned without an issue.Furthermore, the handle was used to detach a demonstration smart coil, and the pull wire was easily removed from the funnel.The inner diameter (id) of the sch1 funnel was measured to be within specification.Evaluation of the returned smart coil revealed that the pusher assembly was kinked.This damage was likely incidental, and may have occurred during packing the device for return.The root cause of the difficulty experienced by the physician could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are functionally tested during incoming inspection by quality.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-00923, 3005168196-2017-00924.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (sch1).During the procedure, the physician successfully deployed and detached a smart coil using the sch1, however the physician experienced difficulty removing the proximal end of the pusher wire from the sch1.After multiple attempts manipulating the wire and sch1, the pusher wire was removed from the sch1.This occurred with two additional smart coils, however the procedure was completed using the three smart coils and the sch1.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6648945
Report Number3005168196-2017-00922
Device Sequence Number19094977
Product Code HCG
UDI-Device Identifier00814548015040
UDI-Public00814548015040
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/14/2021
Device Catalogue Number400SMTSFT0306
Device Lot NumberF70649
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2017
Initial Report FDA Received Date06/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1